Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 353, NWS Atlanta, GA

July 20, 2006Jackson County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 20, 2006, 5:51 PM EDT for Jackson County, Georgia. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2006, 5:51 PM EDT (21:51 UTC)
Expired
Jul 20, 2006, 6:16 PM EDT
In force
25 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Jackson County, GA

The radar

The Atlanta radar (KFFC), 127 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:55 PM EDTTSTM WND GST 60Jefferson, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 674 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
674 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 202151
SVRFFC
GAC157-202230-
/O.NEW.KFFC.SV.W.0353.060720T2151Z-060720T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
551 PM EDT THU JUL 20 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN NORTHEAST GEORGIA

* UNTIL 630 PM EDT

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
  MPH. THIS STORM WAS CENTERED 3 MILES NORTH OF ARCADE...MOVING 
  SOUTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  JEFFERSON.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3408 8339 3419 8349 3412 8372 3402 8361

$$
1 follow-up statement
000 
WWUS52 KFFC 202216
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 PM EDT THU JUL 20 2006

GAC157-202225-
/O.CAN.KFFC.SV.W.0353.000000T0000Z-060720T2230Z/
JACKSON GA-
615 PM EDT THU JUL 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY HAS BEEN 
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER. HOWEVER...RUNOFF FROM THE
VERY HEAVY RAINFALL WILL CONTINUE TO CAUSE RISES IN CREEKS AND STREAMS 
IN THE AREA THROUGH 700 PM.

IF YOU SAW WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...PLEASE
CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3408 8339 3419 8349 3412 8372 3402 8361

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:45 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 20, 3:45 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 PM EDT THU JUL 20 2006

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)
THUNDERSTORMS DEVELOPING MAINLY OVER HIGHER ELEVATIONS OF NORTH GA
AND POSSIBLY SOME OLD OUTFLOW BOUNDARIES. LITTLE DYNAMICS OTHERWISE
EXCEPT HOT TEMPERATURES. FOLLOWING THE TREND OF PREVIOUS DAYS...HAVE
KEPT SLIGHT CHANCE AFTER MIDNIGHT MAINLY ACROSS THE NORTH. FRIDAY
SHOULD BE GENERALLY A REPEAT OF TODAY WITH BEST CHANCES NORTH. UPPER
TROUGH BUILDING SOUTHEAST OVER THE WEEKEND PUSHING A SURFACE FRONT
TOWARD NORTH GEORGIA ON SATURDAY. WEAK WAVES IN THE UPPER TROUGH
SHOULD HELP PROVIDE DYNAMICS FOR INCREASING CHANCES OF THUNDERSTORMS
THROUGH SATURDAY. HAVE KEPT THE PREVIOUS TREND OF GOOD CHANCE TO
LIKELY POPS NORTH SATURDAY AND SATURDAY NIGHT. ANOTHER HOT DAY
FRIDAY...BUT TEMPERATURES MODERATING ON SATURDAY WITH INCREASED
CLOUD COVER AND THUNDERSTORMS.

.LONG TERM...(SUNDAY THROUGH THURSDAY)
UPPER TROUGH PERSISTING INTO THE MID MISSISSIPPI VALLEY THROUGH THE
FIRST OF THE WEEK...THEN RETREATING SOMEWHAT AS UPPER RIDGE BUILDS
BACK ACROSS THE SOUTHEAST. GFS HINTS AT SOME DRYING ACROSS NORTH GA
DURING THIS PERIOD...BUT WILL CONTINUE WITH MAINLY DIURNAL POPS
THROUGH THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         74  93  74  90 /  30  30  30  50
ATHENS          72  93  72  92 /  20  30  30  50
GAINESVILLE     72  92  72  88 /  30  30  30  50
ROME            72  98  73  90 /  30  30  30  60
COLUMBUS        74  97  77  92 /  20  20  20  30
MACON           71  98  73  96 /  20  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

41
Hazardous weather outlook, Jul 20, 6:07 AM EDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
607 AM EDT THU JUL 20 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-211015-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
607 AM EDT THU JUL 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA
THIS AFTERNOON AND EVENING. A CODE RED AIR QUALITY ALERT IS IN
EFFECT TODAY FOR THE ATLANTA METROPOLITAN AREA.

.SYNOPSIS...
GEORGIA REMAINS UNDER A WEAK HIGH PRESSURE AREA WITH CONTINUED LOW
LEVEL MOISTURE AND HOT DAY TIME TEMPERATURES.

.PRIMARY HAZARDS...
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY THUNDERSTORMS WILL BE GUSTY WINDS...AND
LIGHTNING. THE AREA WITH THE BEST CHANCE TO SEE THUNDERSTORM
DEVELOPMENT WILL BE ACROSS NORTH AND CENTRAL GEORGIA. THE BEST TIME
IS BETWEEN 2PM AND 10PM.

.OTHER HAZARDS...
THE AIR QUALITY IS EXPECTED TO BE IN THE UNHEALTHY RANGE...CODE RED
CONDITIONS...IN THE ATLANTA METROPOLITAN AREA THIS AFTERNOON AND
EARLY EVENING. EVERYONE...ESPECIALLY PEOPLE WITH HEART OR LUNG
DISEASE...OLDER ADULTS AND CHILDREN...SHOULD CUT BACK OR RESCHEDULE
STRENUOUS ACTIVITIES.

.DISCUSSION...
WARM UPPER LEVEL TEMPERATURES...WEAK TO MODERATE INSTABILITY INDICES
AND WEAK HIGH PRESSURE OVER THE REGION...SHOULD HELP KEEP ANY
CONVECTIVE DEVELOPMENT BELOW SEVERE LIMITS TODAY. ALTHOUGH THE AIR
OVER GEORGIA IS VERY WARM...IT IS NOT EXPECTED TO BECOME ESPECIALLY
UNSTABLE TODAY. CAPES WILL BE BELOW 1000 THIS AFTERNOON WITH LIFTED
INDICES IN THE MINUS 1 TO MINUS 2 RANGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 20, 4:26 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
426 PM EDT THU JUL 20 2006

GAZ050-202100-
426 PM EDT THU JUL 20 2006

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN GREENE COUNTY UNTIL
500 PM EDT...

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHEAST OF WRAYSWOOD...MOVING
SOUTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS NORTHERN
GREENE COUNTY THROUGH 500 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE WRAYSWOOD AND GRESHAMVILLE. BRIEF HEAVY DOWNPOURS MAY
ALSO CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 20, 4:37 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
437 PM EDT THU JUL 20 2006

GAZ053-054-202100-
437 PM EDT THU JUL 20 2006

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN COWETA AND FAYETTE
COUNTIES UNTIL 500 PM EDT...

AT 433 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TYRONE...MOVING SOUTHWEST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS WESTERN COWETA
AND FAYETTE COUNTIES THROUGH 500 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE TYRONE...SANDY CREEK...PEACHTREE CITY...
THOMAS CROSSROADS...SHARPSBURG...AND CANONGATE. BRIEF HEAVY
DOWNPOURS WILL ALSO CAUSE PONDING OF WATER ON ROADWAYS.
Local storm report, Jul 20, 4:41 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
441 PM EDT THU JUL 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     TSTM WND GST     PEACHTREE CITY          33.39N 84.57W
07/20/2006  M63 MPH          FAYETTE            GA   ASOS

&&

SN
Special weather statement, Jul 20, 5:19 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
519 PM EDT THU JUL 20 2006

GAZ027-202145-
519 PM EDT THU JUL 20 2006

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN MADISON COUNTY UNTIL
545 PM EDT...

AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED JUST EAST OF POCATALIGO...MOVING SOUTHWEST
AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS MADISON COUNTY
THROUGH 545 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
POCATALIGO AND ILA. BRIEF HEAVY DOWNPOURS MAY ALSO CAUSE PONDING OF WATER
ON ROADWAYS.
Special weather statement, Jul 20, 5:33 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
533 PM EDT THU JUL 20 2006

GAZ004-202200-
533 PM EDT THU JUL 20 2006

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS AND VERY HEAVY RAINFALL
IN WHITFIELD COUNTY UNTIL 600 PM EDT...

AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF TILTON...MOVING SOUTHWEST
AT 10 MPH. ANOTHER STRONG STORM WAS LOCATED JUST NORTHWEST OF DAWNVILLE.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...DANGEROUS
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
WHITFIELD COUNTY THROUGH 600 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE DAWNVILLE...DALTON AND TILTON. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 20, 5:45 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
545 PM EDT THU JUL 20 2006

GAZ025-202215-
545 PM EDT THU JUL 20 2006

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS AND TORRENTIAL RAIN IN
JACKSON COUNTY UNTIL 615 PM EDT...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST EAST OF APPLE VALLEY...MOVING SOUTHWEST AT
5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL...DANGEROUS
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
JACKSON COUNTY THROUGH 615 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE NICHOLSON...COMMERCE...APPLE VALLEY...PENDERGRASS...
JEFFERSON AND ARCADE. BRIEF HEAVY DOWNPOURS WILL ALSO CAUSE PONDING OF
WATER ON ROADWAYS.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:23 PM EDTSevere Thunderstorm WarningFFCGilmer37 min
Jul 20, 7:25 PM EDTSevere Thunderstorm WarningFFCCherokee35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.